MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Hypersensitivity/Allergic reaction (1907); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation: esquire.Initial reporter also sent report to fda: unknown.Pma/510(k) #: preamendment.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported by a law firm, a (b)(6)-year-old female patient was diagnosed with pelvic congestion syndrome.On or around (b)(6) 2016 the patient elected to have a varicocele embolization procedure of the left gonadal vein which required the use of nester embolization coils of differing sizes.Allegedly, shortly after the procedure, the patient experienced a litany of health issues including worsened compression syndrome and nickel allergy.On or around (b)(6) 2019, the patient had the coils removed due to chronic pelvic and abdominal pain.After the coils were removed, the patient began to feel relief.Medical records indicated the following: the procedure was gonadal, renal, and ivc vein venography and embolization of the gonadal veins.Additionally, lot numbers and updated quantities of the 6 total cook nester coils deployed in the patient were provided.The coil are reported as follows: medwatch report with patient identifier (b)(6) -- lot #6748469, quantity 3.Medwatch report with patient identifier (b)(6) -- lot #6848111, quantity 2.Medwatch report with patient identifier (b)(6) -- lot #5818484, quantity 1.
 
Event or Problem Description
It was discovered that contained within a spreadsheet supplied by the patient's legal team was a statement alleging the following: "coils were removed because they cause caused the pain and perforated the renal vein which was the cause of the kidney pain; denervation and stripping of left renal vein." no other details regarding this occurrence are available at this time.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: bubalo law plc in the united states informed cook of an incident involving nester platinum embolization coils.On or around (b)(6) 2016 a patient had a varicocele embolization procedure of the left gonadal vein.During the procedure, the patient had six nester embolization coils implanted.Three coils were rpn: mwce-35-20-20-nester from lot number 6748469 (medwatch report #: 1820334-2020-02049), one coil was rpn: mwce-35-20-20-nester from lot number 5818484 (this report) and two coils were rpn: mwce-35-14-10-nester from lot number 6848111 (medwatch report #: 1820334-2020-02050).Shortly, after the procedure, the patient experienced worsened compression syndrome and a nickel allergy.The patient also allegedly experienced perforation of the renal vein.On or around (b)(6) 2019, the patient had the coils removed due to chronic pelvic and adnominal pain.After the coils were removed, the patient began to feel relief.The patient had a pre-existing condition of pelvic congestion syndrome.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device were conducted during the investigation.The complainant did not return the complaint device to cook for investigation.Due to this, no dimensional, visual, or functional verifications could be completed.A device master record (dmr) review was performed, and device manufacturing instructions, specifications, and quality control procedures associated with the complaint were identified.Cook has concluded that sufficient inspection activities are in place to identify potentially related failure modes prior to distribution.The device's design history files (dhf) were reviewed and determined that biocompatibility testing of nester coils has been completed as described in iso standards and that the risks associated with these devices are acceptable when weighed against the benefits.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: device description: "nester embolization coils are made of platinum with spaced synthetic fibers, and are supplied preloaded in a loading cartridge.They are designed to be delivered to the target vessel using a soft, straight wire guide through a standard angiographic catheter." warnings: "positioning of the embolization coils should be done with particular care.Coils should not be left too close to the inlets of arteries and should be intermeshed with previously placed coils if possible.A minimal but sufficient arterial blood flow should remain to hold the coils against the previously placed coils until a solid clot ensures permanent fixation.The purpose of these suggestions is to minimize the possibility of loose coils becoming dislodged and obstruction a normal and essential arterial channel." instructions for use: "perform a final angiogram to confirm the coil position within the target vessel." how supplied: "supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." a review of the device history record (dhr) was also conducted as a part of the investigation to check for failure related nonconformances and additional complaints.The dhr for the complaint lot recorded no related nonconformances.A database search revealed no other complaints have been reported for the device lot.There is no evidence that nonconforming product exists in house or in field.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.The vessel size is unknown.It is possible that the coils were improperly sized or placed, leading to vessel protrusion, but this cannot be confirmed.It is also possible that the body's natural foreign body response contributed to the erosion.Based on the information provided, no returned product, and the results of the investigation, the investigation conclusion for this complaint is cause traced to a component failure without a manufacturing or design deficiency.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11223846
Report Number1820334-2021-00154
Device Sequence Number3755725
Product Code KRD
UDI-Device Identifier00827002527560
UDI-Public(01)00827002527560(17)200428(10)5818484
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/28/2020
Device Model NumberN/A
Device Catalogue NumberMWCE-35-20-20-NESTER
Device Lot Number5818484
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/07/2021
Supplement Date Received by Manufacturer03/31/2021
Initial Report FDA Received Date01/25/2021
Supplement Report FDA Received Date04/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZER VASCULAR PLUG
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 YR